Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 504, NWS Jackson, MS

September 23, 2006Lawrence County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 23, 2006, 3:46 PM CDT for Lawrence County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2006, 3:46 PM CDT (20:46 UTC)
Expired
Sep 23, 2006, 4:30 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lawrence County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:08 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 23, 3:08 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT SAT SEP 23 2006

.DISCUSSION...ANOTHER BREEZY DAY TODAY AS GLH GUSTED TO NEAR 40 MPH
WITH SUSTAINED WINDS ABV 25 MPH AT TIMES. SHRA AND TSRA HELD OFF
UNTIL AFTERNOON WHEN WE FINALLY HEATED UP AND SEEMED TO DEVELOP FROM
A WEAK GRAVITY WAVE THAT MOVED THROUGH AROUND NOON.

TONIGHT THE MAIN CONCERN IS THE FRONT. THE COLD FRONT AT 19Z WAS
MOVING INTO CNTRL AR AND THROUGH NE TX WHILE THE UPPER LOW OVER
UPPER MS VALLEY WAS BEGINNING TO LIFT OUT. THIS UPPER LOW AS IT
OPENS UP WILL PUSH THE STRONG COLD FRONT INTO THE CWA THIS EVENING.
THERE WILL BE A SQUALL LINE WITH THIS FRONT BUT EXPECT THE SQUALL
LINE TO BE WEAKENING THROUGH THE NIGHT AS THE BEST SUPPORT WILL BE
WELL TO THE NORTH OF THE CWA. THIS WILL HAVE MORE OF AN EFFECT ON
ANY RISK OF SEVERE MORE THAN IT WILL WITH THE CHANCE OF RAIN. THE
SEVERE POTENTIAL CONTINUES TO DIMINISH. AS SAID EARLIER THE BEST
DYNAMICS AND UPPER LEVEL SUPPORT WILL REMAIN NORTH OUT OF THE AREA
BUT ALSO THE 0-6KM SHEAR AHEAD OF THE FRONT IS NOT AS IMPRESSIVE AS
BEFORE. THAT SAID THE SQUALL LINE MAY STILL BE STRONG ENOUGH WHEN IT
FIRST MOVES INTO THE CWA SO WILL KEEP ISOLATED SEVERE IN THE NW FOR
TONIGHT. THIS SQUALL LINE WILL WEAKEN THROUGH THE NIGHT BUT THERE
WILL BE MORE THAN ENOUGH MOISTURE AHEAD OF THE FRONT WITH H85 THETA
E AIR AROUND 340K AND PWS OVER 2. THIS WILL COMBINE WITH VERY GOOD
LL CONVERGENCE TO KEEP A GOOD LINE OF SHRA AND TSRA GOING ALONG THE
FRONT. HAVE GONE ABV GUI POPS ACROSS THE NW AND CNTRL BUT STUCK WITH GUI
POPS ACROSS THE SERN 3RD.

TOMORROW THE COLD FRONT WILL PUSH THROUGH THE CWA. BY SUNRISE THE
FRONT SHOULD ALREADY BE THROUGH CNTRL MS WITH SKIES BEGINNING TO
CLEAR OVER THE NW. MOST OF THE RAIN WILL MAINLY BE LOCATED ALONG AND
SLIGHTLY BEHIND THE FRONT AND WITH THAT I WILL LOWER POPS ACROSS THE
NW. BEST DYNAMICS WILL CONTINUE TO REMAIN FAR TO THE NORTH AND WITH
THE FRONT MOVING THROUGH DURING THE MORNING AND MIDDAY HOURS
INSTABILITY WILL NOT BE THE GREAT. B/C OF THIS THE SEVERE POTENTIAL
HAS DRASTICALLY DECREASED AND WILL ONLY MENTION STRONG IN THE HWO
NOW FOR THE SE.

FRONT WILL BE THROUGH THE ENTIRE CWA TOMORROW NIGHT AND SKIES SHOULD
BEGIN TO CLEAR BUT THERE MAY BE SOME STRATUS OVER THE AREA. THERE
ALSO BE SOME LINGERING SHRA OVER THE SE IN THE EVENING. LOWS WILL BE
MUCH LOWER THAN THE PREVIOUS COUPLE OF NIGHTS AS COOLER AND DRIER
AIR WILL BE MOVING INTO THE AREA. /CAB/

LONG TERM PORTION OF THE FORECAST REMAINS RATHER
QUIET. A COOL...OCT LIKE AIRMASS WILL SETTLE OVER THE REGION ON MON
AND REMAIN IN CONTROL THROUGH WED. DUE TO THIS...THE FIRST PART OF
THE WEEK WILL MAINLY A TEMP FORECAST. I CONTINUED WITH THE PREV
FORECAST TRENDS OF STAYING ON THE COOL SIDE OF THE LOWS FOR A FEW
LOCATIONS AND GENERALLY WITH THE GUIDANCE FOR HIGHS. THE MAIN CHANGE
FROM THE PREV FORECAST DURING THESE PERIODS WAS TO LOWER SKY COVER
AND MENTION CLEAR/SUNNY CONDITIONS. THIS WAS DUE TO THE LATEST
GUIDANCE DATA AND FORECAST SOUNDINGS SUPPORTING CLEAR CONDITIONS.

THE NEXT SYSTEM WILL BEGIN TO IMPACT THE AREA SOME TIME THU INTO
FRI. THIS SYSTEM HAS THE POTENTIAL TO BE ANOTHER REAL ANOMALY AND
BRING EVEN COLDER CONDITIONS THAN WHAT BE HAVE BEEN SEEING. TIMING
OF THE DETAILS IS MAKING THE FORECAST TOUGH. A CONSERVATIVE APPROACH
WILL BE TAKEN UNTIL SOME TRENDS ON THE TIMING CAN BE RESOLVED. THE
WAY THINGS LOOK NOW...MOISTURE WILL BE LIMITED WHICH WILL RESULT IN
LOW PRECIP TOTALS IF WE GET ANYTHING. ONE THIS THE SYSTEM WILL HAVE
WILL BE GOOD DYNAMICS SO WE CAN NOT RULE OUT PRECIP. CURRENT
FORECAST HANDLES THINGS WELL AT THIS POINT AND HAVE NOT MADE ANY
CHANGES. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  80  60  79 /  76  46  16   0
MERIDIAN      70  81  59  80 /  49  67  24   2
VICKSBURG     70  77  57  79 /  95  40  11   0
HATTIESBURG   75  83  64  82 /  42  85  34   5
NATCHEZ       71  76  59  77 /  69  65  15   0
GREENVILLE    63  78  55  78 /  96  14   8   0
GREENWOOD     67  78  55  78 /  95  15  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ019-
     MSZ025-MSZ026-MSZ027-MSZ028-MSZ035-MSZ036-MSZ040-MSZ041-
     MSZ042-MSZ047.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-MSZ034.

LA...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007-
     LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ025.

AR...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-ARZ075.

&&

SHORT TERM: CAB
LONG TERM: CME
Hazardous weather outlook, Sep 23, 3:17 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT SAT SEP 23 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242017-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
317 PM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA FOR THE REMAINDER OF THE AFTERNOON AND EARLY THIS
EVENING. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING
WINDS OF AROUND 60 MPH...ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES MAY ALSO BE POSSIBLE.

SCATTERED THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL MISSISSIPPI
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE
EARLY EVENING HOURS. ALSO THIS EVENING A COLD FRONT WITH A
DEVELOPING SQUALL LINE WILL BEGIN TO APPROACH NORTHWESTERN
PORTIONS OF THE OUTLOOK AREA.

THE SCATTERED THUNDERSTORMS IN THE SOUTH HAVE DEVELOPED IN AN
AREA WITH MODERATE INSTABILITY AND GOOD SHEAR. THIS WILL ALLOW A
FEW STORMS TO REACH SEVERE LIMITS AND BRING A THREAT OF STRONG
STRAIGHT LINE WINDS AROUND 60 MPH. THERE IS ALSO A SMALL THREAT
OF AN ISOLATED TORNADO OR TWO DUE TO THE DECENT BUT WEAKENING
SHEAR.

TONIGHT THE RISK OF SEVERE WEATHER WILL THEN SHIFT TO THE
NORTHWEST AS A COLD FRONT APPROACHES. AT THAT TIME THE MAIN AREA
OF CONCERN WILL REMAIN NORTH AND EAST OF A LINE FROM SICILY
ISLAND...LOUISIANA TO YAZOO CITY TO GRENADA...MISSISSIPPI. THERE
WILL STILL BE JUST ENOUGH SHEAR...INSTABILITY AND FORCING TO GET
A FEW STORMS TO APPROACH SEVERE LIMITS WITH THE MAIN CONCERN
BEING DAMAGING STRAIGHT LINE WINDS.

THIS SQUALL LINE WILL WEAKEN OVERNIGHT AND THUS THE SEVERE RISK
WILL DIMINISH. THAT SAID THERE WILL STILL BE ENOUGH FORCING TO
GET A FEW STORMS TO APPROACH STRONG LIMITS ACROSS CENTRAL
MISSISSIPPI AFTER MIDNIGHT AND ACROSS SOUTHEASTERN MISSISSIPPI
AND CONTINUE THE POTENTIAL FOR STRONG WINDS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND SUNDAY. OTHERWISE
ACTIVATION IS NOT EXPECT THROUGH FRIDAY SEPTEMBER 29.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 23, 12:52 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1252 PM CDT SAT SEP 23 2006

MSZ047-231820-
WARREN-
1252 PM CDT SAT SEP 23 2006

...STRONG THUNDERSTORM MOVING ACROSS WARREN COUNTY...

AT 1250 AM...DOPPLER RADAR INDICATED A STRONG STORM NEAR THE YOKENA
COMMUNITY MOVING NORTHEAST TOWARD VICKSBURG. EXPECT THIS STORM TO BE
NEAR VICKSBURG BY 105 PM. THIS STORM WILL BE CAPABLE OF PRODUCING
GUSTY WIND TO 40 OR 50 MPH ALONG WITH SMALL HAIL AND FREQUENT
LIGHTNING STRIKES.

PERSONS OUTDOORS SHOULD KEEP A CLOSE WATCH FOR THREATENING WEATHER
AND BE PREPARED TO MOVE INDOORS QUICKLY. BE ESPECIALLY AWARE OF OLDER
TREES AND ROTTEN LIMBS WHICH WILL BE MORE PRONE TO FALLING IN STRONG
WIND GUSTS.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:18 AM CDTLake Wind AdvisoryJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 7 more12 hr
Sep 23, 11:06 AM CDTWind AdvisoryJANBolivar, Washington5 hr
Sep 23, 2:44 PM CDTSevere Thunderstorm WarningJANLincoln31 min
Sep 23, 2:51 PM CDTSevere Thunderstorm WarningJANCopiah33 min
Sep 23, 4:08 PM CDTSevere Thunderstorm WarningJANCovington37 min
Sep 23, 6:01 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.